High Wind, Guadalupe Mountains of Culberson County
- When
- January 30, 1:52 AM MST to January 31, 10:26 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
The base of a strong upper trough translated eastward over the region, and resulted in strong surface winds affecting much of the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The base of a strong upper trough translated eastward over the region, and resulted in strong surface winds affecting much of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 29, 9:50 PM MST, 4 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1050 PM CST FRI JAN 29 2016
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
VFR conditions will continue the next 24 hours. Southwest winds
will increase and become gusty again by 18Z, with gusts to
25-35KT through the afternoon. Winds will decrease slightly after
31/00Z, though gusts up to 20-25KT will still be possible through
the end of the period.
&&
.PREV DISCUSSION... /issued 830 PM CST FRI JAN 29 2016/
DISCUSSION...
Surface observations in the Guadalupes and Southeast new Mexico
Plains show rapid decoupling w/loss of daytime heating, as well as
RHs climbing above critical thresholds. Thus, we've opted to
cancel the Red Flag Warning there early. In addition, we'll
update grids based on latest model trends and observations.
Updates out shortly.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 71 37 79 44 / 0 0 0 0
Carlsbad 77 34 79 44 / 0 0 0 0
Dryden 77 38 80 46 / 0 0 0 0
Fort Stockton 76 46 80 47 / 0 0 0 0
Guadalupe Pass 64 42 67 41 / 0 0 0 0
Hobbs 73 35 76 45 / 0 0 0 0
Marfa 68 24 72 30 / 0 0 0 0
Midland Intl Airport 74 37 78 46 / 0 0 0 0
Odessa 74 38 78 46 / 0 0 0 0
Wink 75 33 80 45 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Saturday morning through Saturday
evening for Guadalupe Mountains NP/Lincoln NF/LNZ-Southeast
Plains/BLM Roswell/LNZ.
High Wind Warning from 11 AM Saturday to 5 PM MST Tuesday for
Guadalupe Mountains of Eddy County.
TX...Fire Weather Watch from Saturday afternoon through Saturday
evening for Andrews-Crane-Davis/Apache Mountains Area-
Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
Plateau-Martin-Midland-Pecos-Reeves County and Upper Trans
Pecos-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from 11 AM Saturday to 5 PM MST Tuesday for
Guadalupe Mountains.
High Wind Warning from noon to 6 PM CST Saturday for Van Horn
and Highway 54 Corridor.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 922 PM CST FRI JAN 29 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-310330- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 922 PM CST FRI JAN 29 2016 /822 PM MST FRI JAN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS BEGINNING SATURDAY AFTERNOON...AND CONTINUING THROUGH TUESDAY MORNING. IN ADDITION...HIGH WINDS ARE ALSO EXPECTED THROUGH VAN HORN AND THE HIGHWAY 54 CORRIDOR SATURDAY AFTERNOON. A HIGH WIND WARNING IS IN EFFECT. MONDAY AFTERNOON... THESE HIGH WINDS COULD SPREAD OUT ONTO THE ADJACENT PLAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS SATURDAY AS DRY...WINDY...AND WARM CONDITIONS PERSIST. A FIRE WEATHER WATCH IS IN EFFECT SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
5 high wind. Local standard time, as filed.
The RAWS site at Guadalupe Peak registered very strong west winds, the highest of which was 92 mph.
A measured gust of 70 mph was recorded at McDonald Observatory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610456, 610461, 610457, 610458, 610459.